Document Detail


Internet Highs-Seizures After Consumption of Synthetic Cannabinoids Purchased Online.
MedLine Citation:
PMID:  22824736     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
BACKGROUND: Since 2004, a new wave of synthetic cannabinoids (SCs) known as "Spice drugs" has come under scrutiny because of their suspected link to neurological and psychiatric sequelae. These "herbal incense" or "potpourri blends" have gained popularity as a result of being more potent than natural cannabinoids, are not detected with current screening tests, and are easily modified by manufacturers to bypass legal restrictions. Unfortunately, cases of withdrawal phenomena, nausea, hypertension, and psychosis are now being reported in the medical literature. In addition, after reports in lay media of seizures and coma attributed to the consumption of the drug, anecdotal reports have emerged of similar findings in the medical literature. CASE DESCRIPTION: We report on a 48-year-old man who, after consuming the herbal blend, lost consciousness and suffered several episodes of seizures. Despite a complicated ICU stay, the patient recovered well with no subsequent neurological sequelae. CONCLUSIONS: The authors interpreted the history and findings consistent with the consumption of a large amount of synthetic cannabinoids leading to new-onset seizures and coma. However, at the time of admission, the lack of routine laboratory testing and treatment options delayed the diagnosis and delivery of appropriate therapy.
Authors:
Babak Tofighi; Joshua D Lee
Related Documents :
20066146 - Anaerobic bacteria as a cause of mycotic aneurysm of the aorta: microbiology and antimi...
7929546 - Dissection of ascending aorta. a new cause of alveolar hemorrhage?
8001306 - Post-traumatic pseudoaneurysm of the ascending aorta--an incidental finding two decades...
23419836 - Successful management of imatinib despite alopecia and nail necrosis.
8104506 - Familial scrapie cases with shortened incubation periods.
8931166 - Psychosocial risk factors for chronic fatigue and chronic fatigue syndrome following pr...
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2012-7-20
Journal Detail:
Title:  Journal of addiction medicine     Volume:  -     ISSN:  1932-0620     ISO Abbreviation:  -     Publication Date:  2012 Jul 
Date Detail:
Created Date:  2012-7-24     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  101306759     Medline TA:  J Addict Med     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Affiliation:
From the Lenox Hill Hospital, New York.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Emotional distress is a common risk in women with polycystic ovary syndrome: a systematic review and...
Next Document:  CNS response to a second pro-inflammatory event depends on whether the primary demyelinating lesion ...